Kentucky, 2020

Hail and Damaging Winds in Kentucky, March 12, 2020

March 12, 2020 · NWS PAH · 6 events in 3 counties and zones

A cluster of severe thunderstorms moved southeast along a warm front. The cluster of storms crossed the Ohio River into western Kentucky between Henderson and Marion, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms moved southeast along a warm front. The cluster of storms crossed the Ohio River into western Kentucky between Henderson and Marion, Kentucky. The strongest storms passed through the Providence, Madisonville, and Greenville areas. There were several reports of large hail and damaging winds. The storms moved through an area of weak to moderate instability, where most-unstable layer capes were near 1000. Mid level lapse rates were approaching 7 degrees C/km.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 2:15 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 12, 2:15 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020

A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.

Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020

Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.

For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
     082-083-087.

MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
     085>088.

KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
     018>020.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Mar 12, 2:34 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered severe thunderstorms will be possible into this
evening. Damaging wind gusts, large hail and tornadoes will all be
possible. A few significant tornadoes cannot be ruled out.

Heavy rain is possible with storms into early this evening. A
Flash Flood Watch is in effect along and east of a line from Mount
Vernon Illinois to Dixon Kentucky until 03z.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

In the hours before

Local storm report, Mar 12, 1:51 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 S HARRISBURG          37.71N 88.55W
03/12/2020  E1.00 INCH       SALINE             IL   PUBLIC

&&

DLL
Local storm report, Mar 12, 1:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 NNW CARRIERS MILLS    37.70N 88.63W
03/12/2020  E1.00 INCH       SALINE             IL   PUBLIC

&&

DLL
Special weather statement, Mar 12, 1:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Thu Mar 12 2020

ILZ088-089-092>094-KYZ001>006-MOZ076-086-087-100-107>112-114-
122200-
Union-Johnson-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
259 PM CDT Thu Mar 12 2020

...SPECIAL WEATHER STATEMENT...

Scattered thunderstorms will likely develop along a cold front by
4 or 5 PM across southeast Missouri, with the activity moving
east, southeast into far southern Illinois and fr west Kentucky
through the early evening hours.

Any of the storms along the front may become severe. All hazards
will be possible, including tornadoes, large hail and damaging
winds. Continue to monitor the weather closely, and be prepared to
implement your plan of action should a warning be issued for your
location. Do not wait until you see a tornado, high winds or hail
to take shelter.

08
Special weather statement, Mar 12, 2:00 PM CST, 55 minutes before
Special Weather Statement...CORRECTED
National Weather Service Paducah KY
300 PM CDT Thu Mar 12 2020

ILZ088-089-092>094-KYZ001>006-MOZ076-086-087-100-107>112-114-
122200-
Union-Johnson-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
300 PM CDT Thu Mar 12 2020

...SPECIAL WEATHER STATEMENT...

Scattered thunderstorms will likely develop along a cold front by
4 or 5 PM across southeast Missouri, with the activity moving
east, southeast into far southern Illinois and far west Kentucky
through the early evening hours.

Any of the storms along the front may become severe. All hazards
will be possible, including tornadoes, large hail and damaging
winds. Continue to monitor the weather closely, and be prepared to
implement your plan of action should a warning be issued for your
location. Do not wait until you see a tornado, high winds or hail
to take shelter.

08
Local storm report, Mar 12, 2:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 W MUDDY               37.77N 88.55W
03/12/2020  E1.00 INCH       SALINE             IL   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 12, 2:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             4 SE STURGIS            37.50N 87.94W
03/12/2020  E0.70 INCH       UNION              KY   TRAINED SPOTTER

&&

DLL

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
March 12, 2:55 PM CST
Where
Webster County, Clay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.480, -87.830

Thunderstorm Wind, Hopkins

When
March 12, 3:10 PM CST
Where
Hopkins County, 3.5 mi WNW of Nebo
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.399, -87.709

Trees were damaged along Highway 41. One tree was across a power line. The trees were estimated at two to three feet in diameter.

Hail, Hopkins

When
March 12, 3:24 PM CST
Where
Hopkins County, Madisonville
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -87.500

Hail, Muhlenberg

When
March 12, 3:54 PM CST
Where
Muhlenberg County, Greenville
Measured
2.5 in hail
Reported by
Public
Coordinates
37.200, -87.180

Thunderstorm Wind, Muhlenberg

When
March 12, 3:55 PM CST
Where
Muhlenberg County, Greenville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.200, -87.180

A roof was blown off a store. Several trees were blown down.

Hail, Muhlenberg

When
March 12, 4:35 PM CST
Where
Muhlenberg County, Central City
Measured
1 in hail
Reported by
Social Media
Coordinates
37.300, -87.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875097, 875101, 875098, 875099, 875102, 875100.